Kansas, 2022

Tornadoes and Hail in Kansas, May 2, 2022

May 2, 2022 · NWS DDC · 7 events in 2 counties and zones

A shortwave trough moved across the CWA with a dryline along the Hwy 283 corridor. The majority of the prime ingredients were to the east into south central Kansas and north central Oklahoma in the enhanced risk area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A shortwave trough moved across the CWA with a dryline along the Hwy 283 corridor. The majority of the prime ingredients were to the east into south central Kansas and north central Oklahoma in the enhanced risk area. With decent shear and instability in the cold core part of the surface low, a few landspout tornadoes were produced along with some reports of severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 2, 1:09 PM CST, 21 minutes earlier.

Area forecast discussion, May 2, 1:09 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
209 PM CDT Mon May 2 2022

...updated discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 222 PM CDT Mon May 2 2022

18Z surface analysis shows a stationary front from Gray county northeast
through Pawnee county. An occluded front was from Gray county, where
a sfc low is southeast into Oklahoma. A warm front was analyzed in
Oklahoma with a cold front across the eastern Texas Panhandle into
NW Oklahoma. These boundaries will be critical in determining where
severe weather will be located. Speaking of, storms were already forming
near the triple point and along these boundaries. Regional surface
observations clearly shows that the cold air has won for much of the
FA. Previous high forecasts were too warm and this will have sensible
weather impacts in terms of instability. The entire region of severe
weather has been shifted to the southeast. Have severe thunderstorm
wording the far southeast counties to account for these mesoscale trends
with the colder air winning. So the best chance of severe weather will
be southeast of Dodge City. Here, in looks like a hybrid of a cold
core system (-17C at 500-hPa) and your traditional warm sector convection
across the prairie. If there were to be a supercell, it would be in
the CAPE axis or along its gradient. Mesoanalysis shows this CAPE axis
currently runs from Gray county SE through Comanche county. This axis
is likely to shift east through Barber county later this afternoon
as the synoptic system continues to move east along with its frontal
boundaries. As far a threats go, yes there could be a mesocyclone tornado
or even a landspout tornado or two associated with the storms. It will
depend on how the storm type evolution occurs with the seemly cold
core hybrid synoptic and mesoscale setup. For hail, could see up to
2" hail. Anvil level winds are forecast to weaken to the southeast,
which could cut on hail size through the beneficial competition process.
Damaging winds are the lowest of concerns. Storms are moving at a pretty
good clip now, so flooding looks of lower concern too. When in doubt,
drought. Otherwise, storm activity should be out of the area by mid
evening. High pressure will build on south across the High Plains,
so the rest of the weather through the short term period should be
quiet. Cold high pressure and clouds look to prevail for Tuesday. Cool
upslope east flow should prevail, and as a result, have trimmed tomorrows
highs by a few degrees. This is particularly true across the northeast
counties. Lastly, a freeze warning has been issued for the western
and northwest counties as these cool air prevails, particularly in
the morning hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 222 PM CDT Mon May 2 2022

The next chance for storms will be Wednesday. NBM pops were maintained.
The 12Z EC continues to look wet through Thursday. Hopefully this verifies
with the ongoing dusty drought. Beyond that, we will eventually resume
into a WAA pattern with dry conditions and warmer temperatures. The
rest of the forecast was left as is given the short term concerns.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday)
Issued at 1111 AM CDT Mon May 2 2022

A complicated TAF period. Low cigs/vis from stratus/fog creating LIFR
this AM. Some improvement possible to IFR, however, the colder/more
cloudy air mass continues to win over across the area. Wrap around
low cigs are likely to continue into the overnight, w/ non-VFR flight
conditions. Next, the instability axis looks to be narrow this afternoon.
So the best chances of storms (which are likely to be severe) will
be SE of the terminals. A complicated wind pattern too as frontal boundary
continues across the area. Strong post-frontal winds later tonight 25kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  36  62  45 /  50   0   0  20
GCK  61  33  62  44 /  40   0   0  10
EHA  69  32  69  47 /   0   0   0  10
LBL  76  34  66  45 /  10   0   0  10
HYS  48  34  60  43 / 100  20   0  20
P28  76  39  65  47 /  80  10   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM
MDT/ Tuesday for KSZ030-043>045-061>063-074-075-084.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, May 2, 3:59 AM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
459 AM CDT Mon May 2 2022

KSZ030-031-043>046-061>066-074>081-084>090-031000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
459 AM CDT Mon May 2 2022 /359 AM MDT Mon May 2 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are likely to develop as early as
midday ahead of a compact, intense low pressure system. The
greatest severe weather risk will be very large hail to golf ball
size and an isolated tornado or two. The greatest tornado risk
is expected to be along and east of a Jetmore to Dodge City line,
out to central Kansas roughly along the Highway 50, Highway 54,
and Highway 56 corridors, including the Larned, Kinsley,
Greensburg, Pratt, and Stafford areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another significant storm system will move out across the Central
Plains Wednesday and Thursday, however much of southwest Kansas is
likely to remain on the cooler side of this system, such that the
severe weather risk will likely be very limited.

.SPOTTER INFORMATION STATEMENT...

Storm spotters are likely to be needed beginning around midday or
early this afternoon in the Dodge City, Jetmore, Kinsley, Larned,
Greensburg, Pratt, Stafford, and surrounding areas of southwest
into central Kansas.

Umscheid

In the hours before

Special weather statement, May 2, 12:44 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
144 PM CDT Mon May 2 2022

KSZ064-077-078-021915-
Gray KS-Hodgeman KS-Ford KS-
144 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of western Ford,
southwestern Hodgeman and east central Gray Counties through 215 PM
CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Ensign, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Howell around 200 PM CDT.

Other locations in the path of this storm include Dodge City and Ft.
Dodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3750 10021 3770 10034 3796 9997 3771 9976
TIME...MOT...LOC 1843Z 237DEG 17KT 3766 10020

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, May 2, 1:14 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
214 PM CDT Mon May 2 2022

KSZ078-079-087-088-021945-
Meade KS-Clark KS-Edwards KS-Ford KS-
214 PM CDT Mon May 2 2022

...Strong thunderstorms will impact portions of central Ford,
northeastern Meade, southwestern Edwards and northwestern Clark
Counties through 245 PM CDT...

At 214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wright to near Minneola. Movement was east
at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Wright around 220 PM CDT.

Other locations in the path of these storms include Bloom and
Windhorst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.

&&

LAT...LON 3747 10017 3784 9996 3782 9949 3773 9955
      3773 9956 3772 9956 3733 9983
TIME...MOT...LOC 1914Z 278DEG 15KT 3780 9987 3750 10007

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 23 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado. Local standard time, as filed.

Hail, Ford

When
May 2, 1:30 PM CST
Where
Ford County, 5.53 mi N of Bloom
Measured
1.75 in hail
Reported by
Public
Coordinates
37.560, -99.900

Hail, Ford

When
May 2, 1:50 PM CST
Where
Ford County, 0.88 mi SW of Kingsdown
Measured
1 in hail
Reported by
Public
Coordinates
37.520, -99.760

Hail, Ford

When
May 2, 1:50 PM CST
Where
Ford County, 4.87 mi N of Bucklin
Measured
1.75 in hail
Reported by
Public
Coordinates
37.620, -99.620

Hail, Ford

When
May 2, 2:00 PM CST
Where
Ford County, 0.55 mi W of Bucklin
Measured
1.75 in hail
Reported by
Public
Coordinates
37.550, -99.640

Hail, Ford

When
May 2, 2:06 PM CST
Where
Ford County, 5.53 mi N of Bloom
Measured
1.75 in hail
Reported by
Public
Coordinates
37.560, -99.900

Tornado, Comanche

When
May 2, 2:25 PM CST to 2:35 PM CST
Where
Comanche County, 3.53 mi W of Protection to 1.84 mi W of Protection
Rating
EF0
Path length
1.69 mi
Path width
35 yd
Reported by
Law Enforcement
Coordinates
37.204, -99.544

Landspout observed by law enforcement and storm spotters.

Tornado, Comanche

When
May 2, 2:46 PM CST to 2:47 PM CST
Where
Comanche County, 1.02 mi W of Buttermilk to 0.53 mi WNW of Buttermilk
Rating
EF0
Path length
0.52 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
37.102, -99.348

Brief ground circulation from this landspout. Observed by law enforcement and storm spotters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyThe tornado archive for Kansas, 2022Warnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032743, 1032745, 1032746, 1032747, 1032748, 1032749, 1032751.